Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 293, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2011, 7:41 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2011, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 9, 2011, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:41 PM CDT | HAIL 1.75 | Plainville, KS | |
| Aug 9, 8:00 PM CDT | TSTM WND DMG | 8 S Alton, KS | POWER POLES SNAPPED IN HALF AND CROP DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2671 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS53 KGID 100041
SVRGID
KSC141-163-100130-
/O.NEW.KGID.SV.W.0293.110810T0041Z-110810T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR WOODSTON...OR 24 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALTON AND OSBORNE.
A SECOND SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN ROOKS COUNTY
AND HAS A HISTORY OF PRODUCING SOFTBALL SIZE HAIL. THIS STORM WILL
CONTINUE TO TRACK SOUTHEAST ACROSS SOUTHERN ROOKS COUNTY AND MAY
IMPACT LOCATIONS NEAR NATOMA OVER SOUTHWESTERN OSBORNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3913 9960 3925 9960 3956 9916 3943 9857
3913 9869
TIME...MOT...LOC 0038Z 290DEG 26KT 3944 9907
WIND...HAIL 60MPH 2.50IN
$$
WESELY2 follow-up statements
816
WWUS53 KGID 100109
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
809 PM CDT TUE AUG 9 2011
KSC163-100116-
/O.CAN.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
ROOKS KS-
809 PM CDT TUE AUG 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR ROOKS COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
3913 9869
TIME...MOT...LOC 0106Z 290DEG 26KT 3937 9882
$$
KSC141-100130-
/O.CON.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
OSBORNE KS-
809 PM CDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OSBORNE COUNTY
UNTIL 830 PM CDT...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF ALTON...OR 35 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS SOUTH OF OSBORNE.
A SECOND SEVERE THUNDERSTORM LOCATED OVER FAR SOUTHWEST PORTIONS OF
OSBORNE COUNTY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
ALONG THE OSBORNE/RUSSELL COUNTY BORDER REGION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
3913 9869
TIME...MOT...LOC 0106Z 290DEG 26KT 3937 9882
WIND...HAIL 60MPH 1.00IN
$$
WESELY552
WWUS53 KGID 100129
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT TUE AUG 9 2011
KSC141-100139-
/O.EXP.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
OSBORNE KS-
829 PM CDT TUE AUG 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR OSBORNE COUNTY WILL EXPIRE AT
830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
3913 9869
TIME...MOT...LOC 0129Z 290DEG 26KT 3931 9862
$$
WESELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:44 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 9, 6:44 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 644 PM CDT TUE AUG 9 2011 .UPDATE...A SEVERE THUNDERSTORM WATCH WILL BE COMING OUT SHORTLY FOR SOME OF OUR KANSAS COUNTIES. SEVERE PARAMETERS ARE HIGHEST ACROSS NORTH CENTRAL KANSAS. THUNDERSTORMS WILL STILL BE LIKELY ACROSS SOUTH CENTRAL NEBRASKA BUT INSTABILITY IS LACKING AND THUNDERSTORMS ARE LESS LIKELY TO BECOME SEVERE OVER NEBRASKA ZONES. .AVIATION...00Z KGRI TAF. THE BIGGEST CONCERN WILL CENTER AROUND THUNDERSTORM CHANCES TONIGHT THROUGH TOMORROW MORNING. SEVERAL FORECAST MODELS SHOW A COMPLEX OF THUNDERSTORMS DEVELOPING LATER THIS EVENING ACROSS SOUTH CENTRAL NEBRASKA. WILL HAVE TO SEE HOW THIS MATERIALIZES OVER THE NEXT SEVERAL HOURS. WILL CONTINUE TO CALL FOR THUNDERSTORM POSSIBILITIES AT KGRI ESPECIALLY DURING THE LATE NIGHT HOURS. WIND WILL BE LIGHT. && .PREV DISCUSSION... /ISSUED 410 PM CDT TUE AUG 9 2011/ SHORT TERM...WHILE INSTABILITY IS SOMEWHAT LACKING ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON...IN PART DUE TO CLOUD COVER THAT MOVED IN AHEAD OF THUNDERSTORMS TO THE WEST...EXPECT GOOD DEEP LAYERED SHEAR TO HELP MAKE UP FOR SOME OF THE LACK IN INSTABILITY WITH THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS DEVELOPING DURING THE LATE EVENING AND OVERNIGHT HOURS. IN ADDITION...WITH THIS DEEP LAYERED SHEAR...COULD SEE THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO...SO INCLUDED A MENTION IN THE HWO TO ADVERTISE THIS POTENTIAL. FINALLY...HEAVY RAINFALL IS EXPECTED TO ALSO BE A POSSIBILITY...WITH THE LOW LEVEL JET INCREASING OVERNIGHT AND FOCUSING NEAR THE LOCAL AREA. NOT SURPRISINGLY...JUST ABOUT ALL MODEL SOLUTIONS DEPICT THE CHANCE FOR WIDESPREAD PRECIPITATION/CONVECTION OVERNIGHT...SO DECIDED TO MAINTAIN THE INHERITED RELATIVELY HIGH CHANCES FOR PRECIPITATION ACROSS THE ENTIRE OUTLOOK AREA DURING THE OVERNIGHT HOURS. ALSO CONTINUED WITH HIGH CHANCES DURING THE DAY ON WEDNESDAY AS SIGNIFICANT CLOUD COVER IS EXPECTED TO PERSIST ACROSS THE REGION AS COOLER AIR FILTERS IN FROM THE NORTH...WITH 850 TEMPS PROGGED TO DROP AROUND 6-8C. THE CLOUD COVER/SHOWERS/COOLER AIRMASS WILL ALL COMBINE TO RESULT IN AN UNSEASONABLY COOL AFTERNOON WEDNESDAY...WITH TEMPERATURES EXPECTED TO CLIMB ONLY INTO THE THE LOWER TO MIDDLE 70S MOST LOCATIONS. CHANCES FOR PRECIPITATION ARE THEN EXPECTED TO DIMINISH THROUGH THE LATE AFTERNOON HOURS TOMORROW...AND CLOUDS WILL SLOWLY CLEAR TOMORROW NIGHT...SO WITH THE EXPECTED MOIST SOILS...LIGHT SOUTHEASTERLY WINDS AND CLEARING SKIES...ALSO DECIDED TO INTRODUCE SOME PATCHY FOG TO THE FORECAST FOR EARLY THURSDAY MORNING. LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON PRECIPITATION CHANCES. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE MID AND UPPER LEVEL PATTERN WILL REMAIN NORTHWESTERLY FOR THE MOST PART AS UPPER LEVEL RIDGING PERSISTS OVER THE SOUTHWESTERN CONUS AND TROUGHING CONTINUES OVER THE GREAT LAKES REGION...WITH THE UPPER LEVEL FLOW PERHAPS BECOMING QUASI-ZONAL AS THE RIDGE BUILDS INTO THE SOUTHERN PLAINS BY THE END OF THE FORECAST PERIOD. THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST A MID LEVEL SHORT WAVE WILL PUSH ACROSS PORTIONS OF THE CENTRAL PLAINS AND MISSOURI VALLEY FRIDAY. AT THIS TIME IS APPEARS THE GREATEST MID LEVEL THERMAL ADVECTION AND RESULTANT OMEGA WILL REMAIN OVER NORTHEASTERN PORTIONS OF THE CWA AND THUS HAVE RELEGATED THE HIGHEST POPS ACROSS OUR NORTHEAST FOR FRIDAY. DRIER CONDITIONS ARE THEN EXPECTED SATURDAY THROUGH MUCH OF SUNDAY AS SURFACE RIDGING BUILDS IN AND KINEMATIC FORCING SIGNIFICANTLY DECREASES BEHIND THE MID LEVEL SHORT WAVE. LONG TERM GUIDANCE THEN SUGGESTS LOW LEVEL RETURN FLOW WILL ESTABLISH ITSELF ACROSS THE REGION WITH PRECIPITATION CHANCES ALSO RETURNING TO THE FORECAST SUNDAY NIGHT ONWARD AS LOW LEVEL THERMAL ADVECTION INDUCES ISENTROPIC UPGLIDE...AND MID LEVEL PERTURBATIONS ONCE AGAIN BEGIN INFILTRATING THE AREA AS THE UPPER LEVEL JET AXIS PUSHES OVER PORTIONS OF THE REGION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...WESELY
Hazardous weather outlook, Aug 9, 3:45 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT TUE AUG 9 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 102045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 345 PM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND OVERNIGHT TONIGHT...WITH SOME OF THESE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...ALONG WITH VERY HEAVY RAINFALL. IN ADDITION...THERE IS A SMALL CHANCE FOR ISOLATED TORNADOES ACROSS THE OUTLOOK AREA...MAINLY WEST OF A LINE FROM HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON WEDNESDAY...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA THURSDAY THROUGH FRIDAY NIGHT...AS WELL AS SUNDAY NIGHT THROUGH MONDAY. ISOLATED SEVERE WEATHER WILL BE POSSIBLE DURING THESE DAYS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/BRYANT
In the hours before
Local storm report, Aug 9, 6:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL LOGAN 39.66N 99.57W
08/09/2011 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 9, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL DAMAR 39.32N 99.58W
08/09/2011 E2.50 INCH ROOKS KS TRAINED SPOTTER
GROUND IS NEARLY COVERED WITH HAIL
&&
GUERREROLocal storm report, Aug 9, 7:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 NW STOCKTON 39.48N 99.32W
08/09/2011 E1.50 INCH ROOKS KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 9, 7:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL PALCO 39.25N 99.56W
08/09/2011 E2.50 INCH ROOKS KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 9, 7:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL DAMAR 39.32N 99.58W
08/09/2011 E2.50 INCH ROOKS KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 9, 7:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
734 PM CDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL ZURICH 39.23N 99.43W
08/09/2011 E4.25 INCH ROOKS KS LAW ENFORCEMENT
&&
GUERREROThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:01 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 44 min |
| Aug 9, 10:35 PM CDT | Special Weather Statement | GID | Rooks | 40 min |
| Aug 9, 10:49 PM CDT | Special Weather Statement | GID | Rooks | 41 min |
| Aug 10, 1:25 AM CDT | Special Weather Statement | GID | Rooks | 50 min |
| Aug 10, 1:51 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.